Colorado, 2022

Wildfire in Colorado, August 23, 2022

August 23, 2022 · NWS GLD · 1 event in 1 county or zone

A wildfire of unknown cause burned about two acres of pasture and an old outbuilding. No injuries were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A wildfire of unknown cause burned about two acres of pasture and an old outbuilding. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 23, 10:08 AM MST, 41 minutes earlier.

Area forecast discussion, Aug 23, 10:08 AM MST, 41 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1108 AM MDT Tue Aug 23 2022

.SHORT TERM...(Today through Wednesday night)
Issued at 135 AM MDT Tue Aug 23 2022

A broad upper level ridge -- extending eastward from the
Intermountain West/4-Corners to the Central High Plains -- will
persist through mid-week. In a synoptic pattern characterized by
weak low-mid level (surface to 500 mb) flow and a dry/stable
thermodynamic environment.. precipitation /convection/ is not
anticipated. With weak low-mid level flow (i.e. little or no
thermal advection).. temperatures will predominately be a function
of the diurnal cycle. Clear skies /unimpeded insolation/ suggest a
slight warming trend (via gradual airmass modification).. with
highs ranging from the mid 80s to mid 90s and lows ranging from
the mid 50s to lower 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 326 AM MDT Tue Aug 23 2022

At the beginning of the extended period, models show the CWA having
a northwesterly flow aloft being underneath the front part of a weak
upper air ridge with a closed low over northern ID. On Friday, the
axis of the ridge passes over the CWA in the morning with low
opening up into a weak trough giving the CWA a mostly westerly flow
through the day with a shortwave disturbance passing through the
flow during the evening. Going into Saturday, the front part of the
weak trough makes its it over the CWA giving it a southwesterly
flow. However, long term models disagree with what occurs behind it
to the west. The GFS shows a closed low moving over the ID/MT border
by the evening hours while the ECMWF has a trough in the area though
slightly more south along with a closed low off of the coast of OR.
Going forward from Sunday to the end of the forecast period, the
model differences compound and show pretty much low agreement. The
GFS shows the closed low passing eastward across the Northern Plains
on Sunday north of the CWA followed by a large ridge moving over the
Pacific Northwest on Monday that progresses eastward over the
western half of the CONUS on Tuesday giving the CWA a northwesterly
flow to begin the work week. The ECMWF has the CWA with a
southwesterly flow with a weak trough moving towards the CWA on
Sunday followed by a larger ridge developing over western Canada on
Monday as the weak trough closes into a weak low. On Tuesday, the
ECMWF shows the western 2/3rds of the CONUS underneath a ridge
with the weak low moving over the CWA. Due to these differences in
the upper air pattern still showing a good amount of uncertainty
in the current runs, future model runs will be monitored for
better consistency.

At the surface, precipitation chances look to have decreased a bit
from previous forecasts though they still exist. Best chances for
precipitation on Thursday look to be in the far northwestern portion
of Yuma county with those chances being slight at best. On Friday
through Sunday, models show a surface trough setting up in eastern
CO bringing some chances for precipitation on each day. Friday shows
chances starting in the western portions of the CWA that move
eastward into the night. Current QPF values for the day range from
around a few hundredths to about a quarter of an inch in western Kit
Carson and Cheyenne counties. Breezy southerly winds that will gust
up to around 25 kts for a few hours during the afternoon continue to
be in the forecast. On Saturday, precipitation chances look to be
east of the CO border with the surface trough setting up a bit more
closer to the CO border this time with precipitation chances
increases going eastward in KS and NE. Minimal QPF values are seen
on Saturday as well as Sunday which has slight chances for
precipitation in areas east of KS-25. On Monday, a surface low is
seen passing through the CWA followed by a cold front overnight into
Tuesday. Timing on this front is still uncertain and is more
apparent in the GFS model solution than the ECMWF, but chances for
precipitation are seen across the CWA on Monday and Tuesday with
minimal amounts of moisture seen at this time.

The Tri-State area looks to see daytime high temperatures on
Thursday, Friday, and Saturday in the middle 80s to middle 90s
followed by Sunday's highs in the upper 80s to middle 90s. Daytime
highs on Monday and Tuesday look to be in the middle 80s to lower
90s. Overnight lows on Thursday expect to be in the upper 50s to
middle 60s range with Friday night's lows being in the middle 50s to
upper 60s. Saturday night's lows return to the middle 50s to middle
60s range with the remainder of the extended period being in the
middle 50s to lower 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1108 AM MDT Tue Aug 23 2022

High pressure over the region during the forecast period will
allow for VFR conditions for both terminals. Winds for KGLD,
southeast around 10kts through 09z Wednesday, then south-
southwest. Winds for KMCK, southeast 5-10kts, with a period of
light/variable from 06z-16z Wednesday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...076
AVIATION...JN
Hazardous weather outlook, Aug 23, 7:54 AM MST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
854 AM MDT Tue Aug 23 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241500-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
854 AM MDT Tue Aug 23 2022 /954 AM CDT Tue Aug 23 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Kit Carson County

When
August 23, 10:49 AM MST to 11:38 AM MST
Where
Kit Carson County forecast zone
Property damage
$8,000
Reported by
911 Call Center
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

A wildfire of unknown cause burned roughly two acres of pasture and an old outbuilding. The fire was located at CR 35 and NN north of Stratton.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052268.